EconPapers    
Economics at your fingertips  
 

Price Regulation under Demand Uncertainty

Veronika Grimm () and Zöttl Gregor
Additional contact information
Zöttl Gregor: University of Munich (LMU), zoettl@lmu.de

The B.E. Journal of Theoretical Economics, 2010, vol. 10, issue 1, 34

Abstract: In this paper we provide a taxonomy of price cap regulation in oligopoly under demand uncertainty. We show that independently of the nature of uncertainty high price caps always increase production and welfare as compared to setting no price cap. We also derive conditions on the demand distribution under which a price cap close to marginal cost can be optimal and when it is not. For demand distributions with an increasing hazard rate we show that price regulation under demand uncertainty can be viewed as a well behaved extension of the analysis for deterministic demand. For this class of distributions we characterize the optimal price cap, which is unique and may or may not be close to marginal cost. Our general framework nests the limit case of deterministic demand as well as results by Earle et al. (2007), who have shown that standard arguments supporting the imposition of price caps may break down in the presence of demand uncertainty.

Keywords: demand uncertainty; oligopoly; price caps (search for similar items in EconPapers)
Date: 2010
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (10)

Downloads: (external link)
https://doi.org/10.2202/1935-1704.1626 (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bpj:bejtec:v:10:y:2010:i:1:n:26

Ordering information: This journal article can be ordered from
https://www.degruyter.com/journal/key/bejte/html

DOI: 10.2202/1935-1704.1626

Access Statistics for this article

The B.E. Journal of Theoretical Economics is currently edited by Burkhard C. Schipper

More articles in The B.E. Journal of Theoretical Economics from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2025-03-19
Handle: RePEc:bpj:bejtec:v:10:y:2010:i:1:n:26